Alert archive / Virginia / Wind Chill Advisories in 2017

Wind Chill Advisory 5, NWS Blacksburg, VA

March 15, 201723 counties in Virginia; 4 counties in West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind chill advisory at Mar 15, 2017, 2:06 PM EDT for 23 counties in Virginia; 4 counties in West Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Mar 15, 2017, 7:00 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2017, 2:06 PM EDT (18:06 UTC)
In effect from
Mar 15, 2017, 7:00 PM EDT
Expired
Mar 16, 2017, 9:23 AM EDT
In force
14 hr
Issued by
NWS Blacksburg, VA
All 30 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WWUS41 KRNK 151806
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
206 PM EDT Wed Mar 15 2017

...Dangerously cold wind chills expected again tonight...

.Unseasonably cold air mass for mid March combined with continued
northwest wind gusts will lead to another night with potentially 
dangerous wind chills. In addition, as moisture from the Great
Lakes is forced southward along the western hillsides in western
Greenbrier County in West Virginia, light accumulations of 
powdery snow is expected. 

WVZ508-161400-
/O.NEW.KRNK.WW.Y.0010.170315T2300Z-170316T1400Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
206 PM EDT Wed Mar 15 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EDT THURSDAY...

The National Weather Service in Blacksburg has issued a Winter
Weather Advisory for wind chill and accumulating snow, which is 
in effect from 7 PM this evening to 10 AM EDT Thursday.

* Locations...Western Greenbrier County in West Virginia.

* Hazard types...Dangerously cold wind chills and accumulating
  light snow.

* Accumulations...Snow accumulation of 1 to 3 inches. Highest
  accumulations at the highest of elevations.

* Wind Chill Readings...Around 5 below zero.

* Timing...Snow showers begin in western Greenbrier County by mid-
  evening, tapering off by early morning. Coldest wind chills are
  expected after midnight and particularly near sunrise. Wind
  chills are expected to rise through mid-morning Thursday.

* Impacts...Direct exposure of skin to the cold and wind will
  quickly lead to frostbite. Reduced visibility in powdery snow
  making for potential difficult travel at times.

* Winds...Northwest 15 to 20 mph with gusts up to 45 mph.

* Temperatures...Lows in the single digits to the mid teens.

* Visibilities...As low as one-half mile in persistent snow
  showers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for the combination of wind chill and snow
means that periods of snow will cause travel difficulties, and strong
winds will combine with cold temperatures for several hours to 
create dangerously cold conditions for exposed skin. Be prepared 
for snow covered roads and limited visibilities...and use caution 
while driving. Those planning to venture outdoors should use 
common sense and dress warmly...making sure that all exposed skin 
is covered.

&&

$$

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-161400-
/O.NEW.KRNK.WC.Y.0005.170315T2300Z-170316T1400Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, 
Hinton, Hix, Union, Lewisburg, and White Sulphur Springs
206 PM EDT Wed Mar 15 2017

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EDT THURSDAY...

The National Weather Service in Blacksburg has issued a Wind
Chill Advisory, which is in effect from 7 PM this evening to
10 AM EDT Thursday.

* Locations...The Blue Ridge, New River and Roanoke Valleys, North
  Carolina High Country and southeast West Virginia.

* Hazard Types...Dangerously cold wind chills.

* Wind Chill Readings...As low as 5 to 10 below, with the lowest
  wind chills at elevation.

* Timing...Coldest wind chills are expected after midnight and
  particularly just before sunrise. Wind chills are expected to 
  rise through mid-morning Thursday.

* Impacts...Direct exposure of skin to the cold and wind will
  quickly lead to frostbite.

* Winds...Northwest 10 to 20 mph with gusts up to 40 mph.

* Temperatures...Lows in the single digits to middle teens, with
  the coldest lows at elevation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory is issued when strong winds will combine
with cold temperatures for several hours to create dangerously
cold conditions for exposed skin. Those planning to venture
outdoors should use common sense and dress warmly...making sure
that all exposed skin is covered.

&&

$$

Loconto
3 follow-up statements
017 
WWUS41 KRNK 152331
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
731 PM EDT Wed Mar 15 2017

...Dangerously cold wind chills expected tonight...

.Unseasonably cold air mass for mid March combined with continued
northwest wind gusts will lead to another night with potentially
dangerous wind chills. In addition, as moisture from the Great
Lakes is forced southward along the western hillsides in western
Greenbrier County in West Virginia, light accumulations of
powdery snow is expected.

WVZ508-160745-
/O.CON.KRNK.WW.Y.0010.000000T0000Z-170316T1400Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
731 PM EDT Wed Mar 15 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT
THURSDAY...

* Locations...Western Greenbrier County in West Virginia.

* Hazard types...Dangerously cold wind chills and accumulating 
  light snow.

* Accumulations...Snow accumulation of 1 to 3 inches. Highest 
  accumulations at the highest of elevations.

* Wind Chill Readings...Around 5 below zero.

* Timing...Snow showers begin in western Greenbrier County tonight,
tapering off by early morning. Coldest wind chills are expected
after midnight and particularly near sunrise. Wind chills are 
expected to rise through mid-morning Thursday.

* Impacts...Direct exposure of skin to the cold and wind will 
  quickly lead to frostbite. Reduced visibility in powdery snow 
  making for potential difficult travel at times.

* Winds...Northwest 15 to 20 mph with gusts up to 45 mph.

* Temperatures...Lows in the single digits to the mid teens.

* Visibilities...As low as one-half mile in persistent snow 
  showers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for the combination of wind chill and
snow means that periods of snow will cause travel difficulties,
and strong winds will combine with cold temperatures for several
hours to create dangerously cold conditions for exposed skin. Be
prepared for snow covered roads and limited visibilities...and
use caution while driving. Those planning to venture outdoors
should use common sense and dress warmly...making sure that all
exposed skin is covered.

&&

$$

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-160745-
/O.CON.KRNK.WC.Y.0005.000000T0000Z-170316T1400Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, 
Hinton, Hix, Union, Lewisburg, and White Sulphur Springs
731 PM EDT Wed Mar 15 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT
THURSDAY...

* Locations...The Blue Ridge, New River and Roanoke Valleys, 
  North Carolina High Country and southeast West Virginia.

* Hazard Types...Dangerously cold wind chills.

* Wind Chill Readings...As low as 5 to 10 below, with the lowest 
  wind chills at elevation.

* Timing...Coldest wind chills are expected after midnight and 
  particularly just before sunrise. Wind chills are expected to 
  rise through mid-morning Thursday.

* Impacts...Direct exposure of skin to the cold and wind will 
  quickly lead to frostbite.

* Winds...Northwest 10 to 20 mph with gusts up to 40 mph.

* Temperatures...Lows in the single digits to middle teens, with 
  the coldest lows at elevation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory is issued when strong winds will combine
with cold temperatures for several hours to create dangerously
cold conditions for exposed skin. Those planning to venture
outdoors should use common sense and dress warmly...making sure
that all exposed skin is covered.

&&

$$
676 
WWUS41 KRNK 160610
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
210 AM EDT Thu Mar 16 2017

...Dangerously cold wind chills expected again this morning...

.An unseasonably cold air mass for mid March combined with 
continued gusty northwest winds will lead to another morning with
potentially dangerous wind chills. In addition, a weak upper-level
disturbance moving southeast from Ohio into West Virginia will
result in scattered snow showers through the early morning hours.
Some light accumulation's of snow will be possible, especially
across western Greenbrier county.

WVZ508-161400-
/O.CON.KRNK.WW.Y.0010.000000T0000Z-170316T1400Z/
Western Greenbrier-
Including the cities of Quinwood, Duo, and Rainelle
210 AM EDT Thu Mar 16 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* Locations...Western Greenbrier County in West Virginia.

* Hazard types...Dangerously cold wind chills and light snow
  accumulations.

* Accumulations...Snow accumulation of 1 to 3 inches. Greatest
  accumulations at the higher elevations.

* Wind Chill Readings...Around 10 below zero.

* Timing...Snow showers primarily through 9 AM this morning.
  Coldest wind chills are expected through the early morning hours
  and until about 9 AM EDT.

* Impacts...Direct exposure of skin to the cold and wind will
  quickly lead to frostbite. Untreated roads could become slick
  and hazardous in heavier snow showers.

* Winds...Northwest 10 to 20 mph with gusts up to 35 mph.

* Temperatures...Lows in the single digits to the mid teens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for the combination of wind chill and
snow means that periods of snow will cause travel difficulties,
and strong winds will combine with cold temperatures for several
hours to create dangerously cold conditions for exposed skin. Be
prepared for snow covered roads and limited visibilities...and
use caution while driving. Those planning to venture outdoors
should use common sense and dress warmly...making sure that all
exposed skin is covered.

&&

$$

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-161400-
/O.CON.KRNK.WC.Y.0005.000000T0000Z-170316T1400Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Tazewell, 
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, 
Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, 
Floyd, New Castle, Clifton Forge, Covington, Hot Springs, 
Roanoke, Salem, Fincastle, Lexington, Buena Vista, Bluefield, 
Hinton, Hix, Union, Lewisburg, and White Sulphur Springs
210 AM EDT Thu Mar 16 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* Locations...The Blue Ridge, New River and Roanoke Valleys, 
  North Carolina High Country and southeast West Virginia.

* Hazard Types...Dangerously cold wind chills.

* Wind Chill Readings...As low as 5 to 10 below, with the lowest
  wind chills at the higher elevations.

* Timing...Coldest wind chill are expected through the early
  morning hours and until around 9 AM EDT this morning.

* Impacts...Direct exposure of skin to the cold and wind will 
  quickly lead to frostbite.

* Winds...Northwest 10 to 20 mph with gusts up to 40 mph.

* Temperatures...Lows in the single digits to middle teens, with
  the coldest lows at the higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory is issued when strong winds will combine
with cold temperatures for several hours to create dangerously
cold conditions for exposed skin. Those planning to venture
outdoors should use common sense and dress warmly...making sure
that all exposed skin is covered.

&&

$$

RAB
580 
WWUS41 KRNK 161323
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
923 AM EDT Thu Mar 16 2017


WVZ508-161430-
/O.CAN.KRNK.WW.Y.0010.000000T0000Z-170316T1400Z/
Western Greenbrier-
923 AM EDT Thu Mar 16 2017

...WINTER WEATHER ADVISORY IS CANCELLED...

The National Weather Service in Blacksburg has cancelled the
Winter Weather Advisory.

Snow showers will end over the next couple hours. Any additional
accumulations will be light. Wind chills across the area has 
warmed to values near zero. Temperatures will continue to rise 
this morning into this afternoon. With the improving conditions,
the winter weather advisory has be canceled this morning. 

$$

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-161430-
/O.CAN.KRNK.WC.Y.0005.000000T0000Z-170316T1400Z/
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe-
Eastern Greenbrier-
923 AM EDT Thu Mar 16 2017

...WIND CHILL ADVISORY IS CANCELLED...

The National Weather Service in Blacksburg has cancelled the Wind
Chill Advisory.

Wind chills across the area has warmed to values near zero or
above. Because wind chills have warmed above Advisory thresholds,
the wind chill advisory has been canceled. Temperatures will 
continue to rise this morning into this afternoon. 

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Mar 15, 10:20 AM EDT, 3 hours 46 minutes earlier.

Area forecast discussion, Mar 15, 10:20 AM EDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1020 AM EDT Wed Mar 15 2017

.SYNOPSIS...
A deep area of low pressure along the New England coast will
move slowly north through Thursday, thus keeping windy and cold
conditions across our region along with scattered snow showers
today. Arctic high pressure will settle over the area by late
Thursday. By Saturday, an area of low pressure moving across
the Great Lakes will push the next cold front through the
eastern U.S.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1020 AM EDT Wednesday...A few changes were made with this
forecast refresh update. First, the Wind Chill Advisory has
been allowed to expire and the expiration statement recently
sent. Aside from some of our elevated locations such as Boone,
Hot Springs and Bluefield, most sites are just barely above wind
chill advisory thresholds of -5F. Sunshine will slowly warm
temperatures, though this will be offset by increasing
northwesterly gradient winds. Expect wind chills to be slow to
recover due to those competing factors. No doubt, this will be a
cold day and wind chills at times will drop below zero in some
locations west of the Blue Ridge. But I think warming should be
just enough to allow for the Advisory to expire.

The next change was to go with areal coverage wording for the
next couple of hours (isolated vs slight chance) for snow
showers. Radar and METARs still show periods of snow showers
occuring this morning mainly at Boone where visibilities have
been oscillating between P6SM to one-half statute mile. This is
probably representative of most of the North Carolina as well.
These snow showers are hard to see from FCX radar since the
convective cloud depth is shallow (below 3000' AGL) and the
radar beam is overshooting these. Finer-resolution guidance
suggests that snow showers should come to an end by around
midday in these areas. Focus for isolated snow showers then
shifts into western Greenbrier County as moisture from the
powerful Nor'Easter is shunted down the Alleghany slopes. Still
is some question on timing snow showers into this area. It
would appear to be more focused late in the day and more so in
the evening, but I couldn't discount the possibility of it
occuring sooner. In both locations, the air mass is so cold and
the snow growth layer is shallow and only a few hundred feet or
so off the ground so that up to two inches of powdery, high-
SLR snow may be possible.

Otherwise, I've opted to lower dewpoints further since mixing
should afford drier dewpoints aloft to mix down particularly in
the afternoon.

So for headlines, only the Wind Advisory remains, which is in
effect until 7 PM.

Previous near-term discussion issued at 430 AM follows...

Cold, cyclonic flow continues across the region thanks to a deep
vertically stacked coastal low pressure area along the New
England coast. This low will only move very slowly north away
from the region through Thursday. Bands of snow showers continue
across the region this morning. At times the snow showers become
quite heavy reducing visibility to less than a mile. Additional
snow accumulations of 1 to 2 inches have been observed in a few
places overnight. As usual, these snow showers only extend to
the Blue Ridge, then dissipate. The general tendency has been
for this activity to focus further west with time as the upper
low sinks southward into the Mid-Atlantic region. The snow
showers are being supported by weak disturbances rotating around
the parent upper low. These disturbances generally weaken with
time as the main trough axis begins to shift east of the region.
Plans are to let the WSW for snow expire at 8 am. Although
there certainly will be occasional snow showers continuing
throughout the day across the mountains, with the main trough
axis shifting east by late day, feel this activity should
diminish. A weak upper trough may briefly enhance the snow
shower activity overnight into early Thu, but this does not
appear to be significant enough to warrant any additional
advisories.

The other concern through this period is the bitter cold and
wind. Currently, there is a WSW for wind chill for areas along
and west of the Blue Ridge until 8 am. Dangerously low wind
chills may continue into mid-morning across some of the western
mountains and thus the WSW for wind chill may need to be
extended a few hours. Otherwise, strong and gusty northwest
winds will resume and increase after daybreak. Given the WSW
expiring, have issued an NPW to cover wind issues expected along
and west of the Blue Ridge today.

Temperatures today will remain well below seasonal normals.
Temperatures this morning will not reach record single digit
values (see below in the climate section), largely set during
the Blizzard of the Century in 1993, but will certainly be well
below the normal values in the 30s. At 4 am this morning,
temperatures were mostly in the lower to middle teens west and
north to the upper teens and lower 20s south. High temperatures
today will remain well below freezing west of the Blue Ridge and
only climb to the 30s across the Piedmont. These temperatures,
both lows and highs, are 20-25 degrees below normal.

Winds will gradually diminish overnight into Thu morning.
Temperatures Thu morning will again be very cold, mostly in the
teens to lower 20s, but with 850mb temps rising just a tad, not
quite as cold as this morning. Wind chill readings across the
mountains will stop just shy of reaching advisory criteria early
Thu.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EDT Wednesday...

High pressure will build over the region Thursday morning loosing
the pressure gradient which will allow the winds to subside through
the day. Even with abundant sunshine, cool high pressure will keep
Thursday afternoon temperatures 10F-15F cooler than normal. High
temperatures Thursday will range from the the mid to upper 30s west,
upper 20s along ridgetop, to mid to upper 40s east of the Blue Ridge
to the piedmont.

High pressure will slide southeast of the area Friday morning. A
warm front will then track over the Ohio Valley and the central
Appalachians late Friday morning. Weak isentropic lift will bring an
increase in clouds over the mountains with the possibility of light
snow through 9AM changing to all rain by the afternoon. Any
precipitation falling Friday will be very light (a dusting of snow
to a couple of hundredth of rain). Temperatures Thursday night will
drop into the 20s during the evening, then warm advection clouds
will keep temperatures steady or slowly rise through the early
morning hours. Southerly flow behind the warm front will help warm
day time temperatures into the 40s west to 50s east.

The area will remain in the warm sector Friday night with mild
temperatures in the low to mid 40s. Rain chances will increase after
midnight as a cold front tracks across the Ohio Valley. The cold
front will move into North Carolina by Saturday afternoon, ending
the chance for rain over the area. Cooler air will follow the cold
front Saturday afternoon with mountain temperatures remaining steady
or slowly falling from the lower 50s into the 40s. Downslope flow
will help temperatures recover east of the Blue Ridge Saturday with
afternoon highs in the upper 50s to lower 60s.
counties.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 340 PM EDT Tuesday...

Forecast area should be in the warm sector ahead of a surface cold
front. Deepening 500 mb shortwave trough and related dynamic ascent
should support a blossoming of rain Friday night and into the first
part of Saturday. Precipitation amounts do not appear significant.
Wind fields aloft do increase to around 40-50 kts from the southwest
ahead of the front, so potential would exist for it to be relatively
breezy along the higher elevations Friday night.

Cooling thermal profiles and increasing cyclonic flow aloft would
support another period of upslope snow showers in the typical
upslope areas in far western Virginia into southeast West Virginia
for the weekend. Though the air mass does not appear nearly as cold
with broad troughing for the weekend, temperatures do trend near to
slightly below normal for the weekend. The operational 12z runs of
the GFS and ECMWF generally agree that moderation would begin again
for early next week.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 745 AM EDT Wednesday...

Deep vertically stacked nor-easter along the New England coast
will continue to influence the weather across the region through
Thursday resulting in variable MVFR cigs mountains with -SHSN
and MVFR vsbys at times through the morning, then just flurries
through the afternoon along with continued gusty northwest
winds. East of the Blue Ridge, mainly looking for VFR cigs,
although there may be broken low end VFR cigs at times through
mid/late morning with a few -SHSN in the ROA area. After
00Z...trend should be for VFR cigs at all locations with just
SCT025-035 clouds lingering across eastern WV mountains.

Main concern outside the cigs/vsbys in low clouds/-SHSN today
will be winds. Tight pressure gradient will still result in
strong, gusty northwest winds today at all TAF sites. Look for
290-310 15-25kts with gusts near 30kts to occasionally 35kts at
some locations. Winds will finally diminish after 00Z...and to
10kts or less after 06Z.

Medium to high confidence in cigs and vsbys throughout the TAF
valid period.
Medium to high confidence in wind speed/direction throughout
the TAF valid period.

Extended Aviation Discussion...

The slow moving vertically stacked low pressure area will
continue to move slowly north from New England into the Canadian
Maritimes during the later half of the week. This will keep
northwest flow in place. The low will finally move far enough
away to lose its influence on the region by Friday. The flow
aloft will become increasingly zonal through the later half of
the week. Gusty northwest winds will likely prevail into
Thursday, then finally diminish as the low moves away. A new
area of low pressure will move into the Great Lakes by the end
of the week with a cold front trailing southward that will move
into our region by Saturday. Scattered rain and snow showers are
expected to accompany the front along with a period of MVFR
cigs/vsbys. Conditions are expected to improve to VFR again by
Sun-Mon as an upper ridge slowly builds toward the area.

&&

.CLIMATE...
Record mins and record low maxes are listed below for March
15th:

Wednesday 03/15/2017 Site MinT Year LoMax Year KBLF 6 1993 24
1988 KDAN 12 1993 34 1993 KLYH 7 1993 34 1937 KROA 9 1993 34
1988 KRNK 4 1993 22 1993

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 7 PM EDT this evening for VAZ007-009>020-
     022>024-032>035.
NC...Wind Advisory until 7 PM EDT this evening for NCZ001-002-018.
WV...Wind Advisory until 7 PM EDT this evening for WVZ042>044-507-
     508.

&&

SYNOPSIS...RAB
NEAR TERM...AL/RAB
SHORT TERM...RCS
LONG TERM...AL/RCS
AVIATION...RAB
CLIMATE...JM
Hazardous weather outlook, Mar 15, 9:57 AM EDT, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
957 AM EDT Wed Mar 15 2017

NCZ001-002-018-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
161400-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
957 AM EDT Wed Mar 15 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ043>047-058-059-161400-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
957 AM EDT Wed Mar 15 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 4:22 AM EDTWind AdvisoryRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 21 more15 hr
Mar 15, 8:13 AM EDTWind Chill AdvisoryRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 15 more107 min
Mar 15, 2:06 PM EDTWinter Weather AdvisoryRNKGreenbrier19 hr

Nearby

Wind Chill Advisories in Virginia, 2017Wind Chill Advisories in West Virginia, 2017Wind Chill Advisories in North Carolina, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.